Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 86, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2015, 10:00 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2015, 10:00 PM CDT (03:00 UTC)
- Expired
- Jul 5, 2015, 10:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 207 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 10:40 PM CDT | TSTM WND DMG | 4 Sse Kimball, SD | FEW 2 TO 4 INCH BRANCHES DOWN, OATS LAID OUT FLAT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1725 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
474
WUUS53 KFSD 060300
SVRFSD
SDC015-023-053-060345-
/O.NEW.KFSD.SV.W.0086.150706T0300Z-150706T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT SUN JUL 5 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 1045 PM CDT
* AT 959 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR DUDE RANCH TO 12 MILES NORTHEAST OF IONA TO 10
MILES WEST OF PLATTE...MOVING NORTHEAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CHAMBERLAINN AROUND 1005 PM CDT.
GRASS RANCH COLONY AROUND 1025 PM CDT.
KIMBALL AROUND 1030 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
PUKWANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4350 9941 4350 9930 4352 9928 4359 9934
4365 9936 4366 9938 4365 9942 4369 9946
4370 9941 4378 9941 4379 9936 4386 9931
4391 9936 4393 9936 4394 9900 4383 9882
4346 9879 4319 9931 4349 9946
TIME...MOT...LOC 0259Z 241DEG 28KT 4382 9948 4363 9920 4334 9904
HAIL...<.75IN
WIND...70MPH
$$
CHAPMAN2 follow-up statements
702
WWUS53 KFSD 060333
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 PM CDT SUN JUL 5 2015
SDC015-023-053-060345-
/O.CON.KFSD.SV.W.0086.000000T0000Z-150706T0345Z/
GREGORY SD-BRULE SD-CHARLES MIX SD-
1033 PM CDT SUN JUL 5 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN GREGORY...BRULE AND NORTHWESTERN CHARLES MIX
COUNTIES...
AT 1031 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF CHAMBERLAIN TO NEAR KIMBALL TO
NEAR PLATTE...MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
GRASS RANCH COLONY AROUND 1035 PM CDT.
KIMBALL AROUND 1040 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
PUKWANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4350 9940 4350 9929 4352 9927 4359 9933
4365 9935 4366 9937 4366 9943 4368 9945
4378 9919 4379 9935 4386 9930 4391 9934
4393 9935 4394 9900 4383 9882 4346 9879
4319 9930 4349 9945
TIME...MOT...LOC 0331Z 241DEG 43KT 4376 9920 4371 9902 4344 9889
HAIL...<.75IN
WIND...60MPH
$$
CHAPMAN436
WWUS53 KFSD 060344
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1044 PM CDT SUN JUL 5 2015
SDC015-023-053-060352-
/O.EXP.KFSD.SV.W.0086.000000T0000Z-150706T0345Z/
GREGORY SD-BRULE SD-CHARLES MIX SD-
1044 PM CDT SUN JUL 5 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREGORY...BRULE
AND NORTHWESTERN CHARLES MIX COUNTIES WILL EXPIRE AT 1045 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...A
PROLONGED PERIOD OF WINDS FROM 40 TO 50 MPH ARE LIKELY WITH THESE
THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTH CENTRAL SOUTH DAKOTA.
LAT...LON 4350 9940 4350 9929 4352 9927 4359 9933
4365 9935 4366 9937 4366 9943 4368 9945
4378 9919 4379 9935 4386 9930 4391 9934
4393 9935 4394 9900 4383 9882 4346 9879
4319 9930 4349 9945
TIME...MOT...LOC 0341Z 241DEG 28KT 4376 9920 4371 9902 4344 9889
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:50 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 5, 6:50 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 650 PM CDT SUN JUL 5 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 252 PM CDT SUN JUL 5 2015 THERE IS STILL AN EASY TO RECOGNIZE FAIRLY STRONG SEVERE STORM POTENTIAL TONIGHT WITH SPC DEPICTION OF POTENTIAL AND GENERAL TIMING LOOKING GOOD. THE PROBLEM LIES IN THE SPECIFICS...ESPECIALLY THE INITIAL DEVELOPMENT OF STORMS. SOME OF THE SHORT RANGE HIGH RESOLUTION MODELS ARE DEPICTING FAIRLY EARLY DEVELOPMENT AHEAD OF THE COLD FRONT. IN THE CASE OF THE OPERATIONAL HRRR THIS LOOKS TO BE DONE TOO EARLY AND TOO FAR SOUTHEAST. HOWEVER OTHER MODELS ARE MORE MODERATE YET STILL INDICATE SOME DEVELOPMENT FAIRLY EARLY AHEAD OF THE FRONT...WHICH BY THE WAY FOR THE TIME BEING HAS PROGRESSED SOMEWHAT FASTER TOWARD THE AREA THAN MODELS HAVE BEEN DEPICTING. I WOULD EXPECT A SLOWDOWN DUE TO WAVE ACTION WHICH PROBABLY ALSO SHOWS UP IN THE DEVELOPMENT OF THE LOW LEVEL JET DEPICTED STRONGLY ON THE MODELS. IN SHORT...STILL EXPECT THE BULK OF THE STORMS AND THE SEVERE THREAT FROM LATE EVENING ON...AFTER MIDNIGHT SOUTHEAST...BUT WE WILL WATCH FOR POSSIBLE SCATTERED DEVELOPMENT AS EARLY AS THE END OF THE AFTERNOON. AS MENTIONED...THE SEVERE POTENTIAL IS STILL THERE FOR SCATTERED WINDS AND HAIL EARLY AND ESPECIALLY WINDS LATE TONIGHT. WILL CONTINUE TO INCLUDE THE HAIL/WIND/HEAVY RAIN MENTION IN THE GRIDS ALONG WITH THE HIGH POPS. AS FOR THE HEAVY RAIN...CURRENTLY ANTICIPATED QPF AND CURRENT FFG DO NOT SHOW A NEED FOR A FLASH FLOOD WATCH. THE NORTHEAST APPEARS TO HAVE THE BEST POTENTIAL FOR HEAVY RAIN BUT THAT COULD CHANGE DEPENDING ON HOW THE CONVECTION BEHAVES. THE FRONT WILL BEGIN TO MOVE THROUGH THE AREA THIS EVENING AND REACH THE SOUTHEAST CORNER MONDAY MORNING. COOLER AIR WITH THE NORTHERLY WINDS WILL LOWER TEMPERATURES TO THE LOWER 60S NORTHWEST...WITH 70 OR SO LOWS SOUTHEAST. LINGERING SHOWERS AND STORMS WILL END FROM THE NORTHWEST MONDAY AND CLOUDS WILL DECREASE. BY LATE AFTERNOON THE COOL AND DRY REGIME WILL HAVE TAKEN OVER AND THE LAST OF THE SHOWERS IN NORTHWEST IOWA SHOULD HAVE ENDED. THE NORTHERLY WINDS WILL TAKE HOLD AND GET MARGINALLY BREEZY...WHILE TEMPERATURES HANG IN THE 70S AND SKIES BRIGHTEN FROM THE NORTHWEST. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 252 PM CDT SUN JUL 5 2015 THE FIRST HALF OF THE MEDIUM RANGE FORECAST WILL REMAIN COOL AND DRY THROUGH WEDNESDAY AS HIGH PRESSURE SETTLES IN ACROSS THE GREAT LAKES. COOL EASTERLY FLOW WILL KEEP TEMPERATURES IN THE 70S IN MOST LOCATIONS...ALMOST 10 DEGREES BELOW NORMAL FOR THIS TIME OF THE YEAR. HAVE LOWERED LOW TEMPERATURES A FEW DEGREES. BY WEDNESDAY AND THURSDAY...MODELS SUGGEST A WEAK WAVE PASSING THROUGH THE MID-LVL FLOW. THE STRONG INFLUENCE OF DRY SFC HIGH PRESSURE SHOULD KEEP POPS AT A MINIMUM. BY THE END OF THE WEEK AND INTO NEXT WEEKEND...FLOW ALOFT SHOULD BEGIN TO TURN MORE SOUTHWESTERLY...TYPICALLY INDICATIVE OF WARMING TEMPERATURES...INCREASING HUMIDITY AND THE POTENTIAL RETURN OF LOW- END PRECIPITATION CHANCES BY NEXT WEEKEND. SEVERAL WAVES OF ENERGY WILL MOVE THROUGH THE FLOW...BUT THE EXACT TRACK OF THESE WAVES IN DOUBT. AS FAR AS TEMPERATURES ARE CONCERNED...FORECAST HOLDS READINGS ABOVE NORMAL BY THE WEEKEND...AND WE MAY BE PUSHING 90S IN MANY AREAS BY EARLY NEXT WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 650 PM CDT SUN JUL 5 2015 THREAT OF CONVECTION WILL EXPAND SOUTH AND EAST ACROSS THE FORECAST AREA THROUGH THE FIRST HALF OF THE FORECAST PERIOD. PERIODS MVFR TO LOCALLY IFR CONDITIONS ALONG WITH GUSTY WINDS WILL ACCOMPANY SOME OF THE STORMS. STRONGEST CLUSTER OF STORMS EXPECTED TO REMAIN SOUTH OF KHON...BUT COULD IMPACT KFSD AND/OR KSUX WITH STRONG WINDS AFTER 06Z. TAMER CONDITIONS WILL PREVAIL AFTER 06/12Z...THOUGH PERIOD OF MVFR CEILINGS AND AREAS OF LIGHT RAIN WILL LIKELY LINGER THROUGH THE MORNING. VFR CONDITIONS EXPECTED TO BECOME MORE PREVALENT AFTER 06/18Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...DUX AVIATION...JH
Hazardous weather outlook, Jul 5, 2:01 PM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 201 PM CDT SUN JUL 5 2015 MNZ071-072-SDZ038>040-052>059-061915- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN- MINER-LAKE-MOODY-BRULE-AURORA-DAVISON- 201 PM CDT SUN JUL 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP FROM NORTHEAST INTO CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO THIS EVENING...THEN PUSH SOUTH AND EAST INTO THE AREA THROUGH THE EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WINDS OF 70 MPH...ALONG WITH VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM THIS EVENING AND CONTINUE INTO THE LATE NIGHT HOURS. IAZ001-002-012-MNZ080-081-089-090-097-098-SDZ050-060>071-061915- LYON IA-OSCEOLA-SIOUX-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE- ROCK-GREGORY-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS- HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 201 PM CDT SUN JUL 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP FROM NORTHEAST INTO CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO THIS EVENING. THESE STORMS WILL THEN PUSH SOUTH AND EAST INTO THE AREA DURING THE LATE EVENING AND OVERNIGHT HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WINDS OF 70 MPH...ALONG WITH VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 8 PM THIS EVENING AND CONTINUE INTO THE LATE NIGHT HOURS. IAZ003-013-014-020>022-031-032-NEZ013-014-061915- DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY- IDA-DIXON-DAKOTA- 201 PM CDT SUN JUL 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND NORTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AFTER 2 AM TONIGHT. WHILE HAIL TO THE SIZE OF QUARTERS WILL BE A POSSIBILITY WITH THESE STORMS...THE BIGGER THREAT WILL BE WINDS TO 70 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 AM TONIGHT.
In the hours before
Local storm report, Jul 5, 9:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 PM CDT SUN JUL 5 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM TSTM WND GST 2 E DIXON 43.39N 99.44W
07/05/2015 E60 MPH GREGORY SD STORM CHASER
&&
AFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:02 PM CDT | Flash Flood Watch | FSD | Aurora, Bon Homme, Brookings, Brule, Charles Mix, Clay and 16 more | 8 hr |
| Jul 5, 9:12 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 48 min |
| Jul 5, 11:23 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison | 37 min |
| Jul 5, 11:53 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook | 37 min |
| Jul 6, 12:18 AM CDT | Flash Flood Warning | FSD | Aurora, Davison, Hanson, Hutchinson, McCook | 3 hr |
| Jul 6, 12:20 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner | 25 min |
| Jul 6, 12:23 AM CDT | Tornado Warning | FSD | McCook, Turner | 24 min |
| Jul 6, 12:54 AM CDT | Tornado Warning | FSD | Minnehaha | 23 min |
| Jul 6, 1:11 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 49 min |
| Jul 6, 2:15 AM CDT | Flash Flood Warning | FSD | Lake, McCook, Minnehaha, Moody | 3 hr |
| Jul 6, 9:06 AM CDT | River Flood Warning | FSD | Moody | 7 days |
| Jul 6, 9:06 AM CDT | River Flood Warning | FSD | Minnehaha | 58 hr |
| Jul 6, 1:21 PM CDT | River Flood Warning | FSD | Minnehaha | 7 days |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.